We all know of the possible negative outcomes of high blood glucose (BG) including micro- and macrovascular complications. A large part of what we do as diabetes educators is to work with people to help manage BG, aiming for goal ranges. I now share a sad story about another negative outcome involving high BG that describes several missed opportunities with very bad consequences.
On May 20th, I received a call from my cousin. Her father, my uncle and godfather, had cancer. We knew this already. He had various treatments over the past couple of years. As part of his cancer treatment, he was on steroids and recently developed diabetes. His scans were now negative but blood work suggested there was still cancer somewhere. His current problem was pain and numbness in his lower extremities and incontinence. He had started using a cane. It was determined that he had degenerative changes in his spine and was going to undergo neck surgery the next day. Within a couple of hours, the surgery was cancelled. They found where the cancer was, in the covering of the spinal cord.
The plan was set: 13 radiation treatments and then start chemotherapy. He underwent a radiation treatment the next day and was discharged home to continue. He was on insulin in the hospital but placed on one dose of one oral medication for home; no insulin, no diabetes education. When he arrived home, he was weaker than when he left a few days earlier so he borrowed a rolling walker.
Within a day of getting home, his BG went up to 450. My cousin knew this was too high so tried to control it with very low carbohydrate meals until his next appointment with his PCP. Off to radiation each day, BG checks during the night, avoidance of carbs.
I stopped by on May 24th to help with strategies on how to get up from the chair and go to the bathroom due to rapidly increasing weakness. His BG that morning was in the 200s but had been in the 300s. I talked to my cousin about this and encouraged her to contact his PCP. Monday, May 26th, Memorial Day, our family had a get-together but I worked the holiday so didn’t see my uncle. My mom said he looked very weak. I checked with my cousin the next day to see how things were going. BG was still very high; they were doing the best they could with monitoring, watching carbs, taking the one oral medication and were going to the PCP soon.
Later that week, I called to check on how things were going. My cousin sounded so tired since she had been staying bedside to monitor BG during the night. They generally remained in the high 200s, an occasional spike to 350.
On June 2nd, BG was 450 again and my uncle reported a fruity taste in his mouth. It was determined at the PCP office that insulin should be started so they would get a call to be scheduled with the person who comes in to do insulin starts. Radiation continued daily, other physician’s appointment mixed in, my uncle kept getting weaker, so they got a wheelchair, BG still in the 200s to 300s.
Now, things start to change quickly.
June 4: To the urologist where my uncle was taught how to self-catheterize; to the emergency room later that day after being unsuccessful and not urinating in 13 hours; re-catheterized and discharged home.
June 6: Call to the PCP regarding BG of 450; sent to the emergency room; vitals stable so not admitted; discharged home to be taught how to use insulin by the PCP. A vicious circle…
June 7: I talked to my cousin who was now exhausted as she continued to check BG during the night, fixed low carb foods, no call back for the insulin start that week. She asked me if he could get homecare because he was getting so weak and had fallen in the house that day. When she asked the oncologist about homecare, he said that there was no open wound so services wouldn’t be covered. With all that was going on, it certainly would be!
June 8: I went to my uncle’s home with my sister-in-law (an occupational therapist in homecare) to offer help. My uncle was in a recliner, had swollen legs and feet, couldn’t stand without help, had slurred speech and was confused/had trouble finding words. We were shocked! BG was 350 that morning. His urine smelled like “Sugar Pops” when my cousin emptied it. I called the PCP on-call; they suggested calling an ambulance, so we did. This time, he was admitted with a urinary tract infection. Is anyone surprised that he got a UTI?
June 9: Back on insulin in the hospital, BG high 200s.
June 10: Determined that chemo was no longer an option due to rapidly declining status. The family would decide between discharge to home or hospice. Discharge date planned for June 17th.
June 15: Discharge no longer an option as things worsened. BG check today 179-the first sub 200 since this all started!
June 16: The family was called in and Last Rights performed.
June 17: At 4 a.m., my uncle passed away. He was 73 years old.
My uncle had terminal cancer. We all knew he was going to die. But, did it have to happen this way? Could the UTI have been avoided? Could he have been started on insulin for home? Could he have received diabetes education? High BG can cause so many problems. There were many missed opportunities that might have changed this course. What can we do to help others appreciate the horrible consequences of hyperglycemia? Thank you for listening to my story. I hope we can increase our influence so others don’t have to go through something similar.